Skip to content
My WebMD Sign In, Sign Up
Metformin/Glucophage Hard to Swallow and Causes Diarrhea
avatar
sarahsmile1514 posted:
Hi, maybe it's just me but I have to crush the Glucophage cause I can't get it past my throat and am afraid I will choke on the horsepill. Also, 500 mg in the morning and at night cause everything I've eaten that day to rush to my backside, sorry for the TMI.

Secondly, I have low urine output right now but my blood pressure is controlled through AZOR and Bystolic. I'm wondering if I had better see my nephrologist. I'm worried. I know it's hot out but my kidneys seem to be conserving my urine.
Reply
 
avatar
mhall6252 responded:
I am not so sure that crushing those pills is a good idea. There is some "time release" factor in certain types of metformin and crushing the tabs may impact how the med works. You need to talk to your doctor about this.

As for the "intestinal distress" usually it passes after a couple of weeks. And again, crushing the pills may be adding to this problem.

Be sure to drink plenty of fluids, especially this time of year, unless you are on some type of liquid intake restriction.

Michelle
 
avatar
nwsmom responded:
Sarah, start working on swallowing the 500 mg horse pill. Some are even larger, such as the Fish Oil capsules (and you can't crush those!). And the 500 mg Met (Glucophage) aren't any bigger than most vitamins; Potassium supplements are BIGGER! If you are new with the Met, it's quite normal to have the rush-to-the-bathroom syndrome, probably most people have some problem in the first weeks (or months).

Nancy
 
avatar
cookiedog responded:
My doctor said never to crush a time release pill. Plus you should not try to swallow large pills which are a tight fit in your throat. He said the pill can lodge and cause small throat ulcers.

He told me to buy a pill cutter from the pharmacist and cut the pill in half. Then swallow half at a time.
 
avatar
arealgijoe responded:
I don't take oral D-meds, I HATE HORSEpills, like fishy oil. I have MS so I have problems with swallowing once in a while, even food.

HEAT can cause urine output to drop. MY neph dismissed my low 30s eGFR a couple years ago to just being heat related, ie SWEAT. I never sweat much. If I drink too much water my ankles swell.. another balancing act.

With tight BS contol I have improved my kidney function, even hit eGFR of 50! (much better than being near the 29, time to prepare for **********.

I DO think it would be a good idea to touch base with your NEPH to be on the safe side.

Gomer
 
avatar
DavidHueben responded:
Sarah:

I compared my 500mg Metformin tablet to a regular 325mg aspirin. They are very close to the same size. I don't consider that a "horsepill".

As long as you are not taking an extended release form of Metformin, I suppose it would be OK to crush the tablet. Or, you could wrap it in a 1.5" square piece of cheese and eat that. That is what we used to do with our animals when they needed meds.

You are probably going to have to put up with the bowel problems for a few weeks or months. It's the "price of poker". In most people, it eventually goes away.

DMH
We sleep soundly in our beds because rough men stand ready in the night to visit violence on those who would do us harm. - Winston S. Churchill
 
avatar
phototaker responded:
Sarah, I was just wondering if you had trouble swallowing other things, too. I know for me, I have to have my esophagus widened (had it done twice), as I would have trouble getting food down.
Just two days ago, a piece of pear got stuck, and when I drank some water, it came back up. If you aren't having those problems, David's idea about putting the pill into something might help.
 
avatar
arealgijoe replied to DavidHueben's response:
If a pill is hard to swallow due to size, wrapping it and making it larger.......NO ME!

IF, check with your doc or pharmacist first, and the pill in question IS OK to crush, then you might give crushing it and mixing it into a suitable size serving of apple sauce or similar.


Big..small... slow..fast.. high..Low.. Hot Cold... Seldom.. often..
...... they are ALL relative.

Gomer ... a Human.. .
 
avatar
phototaker responded:
Sarah, anytime you have a question about something like your low urine output, you really should see a doctor to give you advice. Most of us on here can only give opinions. Call your doctor's nurse and ask about the Glucophage, too, and the trouble you're having swallowing the pills. Good luck!!
I know this must be really hard for you.
 
avatar
laura2gemini2 responded:
Maybe because you are crushing a time released pill it's causing your "running to the bathroom" issues. You are getting a bigger dose of the medication really quick, instead of a small amount spaced out.

As to low urine, I'll second everyone else's saying getting to a dr. They can run some blood tests and see if its serious, or if you are just dehydrated from all the bathroom escapades.


Featuring Experts

Michael Dansinger, MD, is a nationally recognized authority on dietary and lifestyle counseling for weight loss and disease prevention. He is the nutr...More

Helpful Tips

A Diabetes Reversal StoryExpert
Many people understand that they can probably improve their diabetes by eating right and exercising, but figuring out how to make it ... More
Was this Helpful?
71 of 142 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.